Iowa, 2009

Damaging Wind in Iowa, August 9, 2009

August 9, 2009 · NWS OAX · 1 event in 1 county or zone

Thunderstorms developed along a cold front that pushed into southeast Nebraska and southwest Iowa. Temperatures ahead of the front climbed into the 90s with dew point temperatures in the 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed along a cold front that pushed into southeast Nebraska and southwest Iowa. Temperatures ahead of the front climbed into the 90s with dew point temperatures in the 70s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 1:38 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 9, 1:38 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
238 PM CDT SUN AUG 9 2009

.DISCUSSION...

EVENING CONVECTION WILL BE THE MAIN CONCERN IN THE NEAR
TERM...THEN FOCUS TURNS TO POPS ON MONDAY/MONDAY NIGHT.

LATEST WATER VAPOR IMAGERY IN COMBINATION WITH RUC 500MB ANALYSIS
SHOWS UPPER LEVEL TROF AXIS OVER THE WESTERN DAKOTAS INTO NERN
COLORADO WITH SOUTHWEST FLOW OUT AHEAD OF IT ACROSS MUCH OF THE
CNTRL PLAINS. EMBEDDED WEAK SHORTWAVE ENERGY CONTINUES TO MOVE
THRU THE SWRLY FLOW ACROSS PORTIONS OF SWRN KS. AT THE SFC...CDFNT
BISECTS THE CWA AND EXTENDS FROM BASICALLY WEST CNTRL IA TO NEAR
THE SFC LOW IN NCNTRL KS. ELEVATED TSTMS CONTINUE ALONG THIS
BOUNDARY.

FORECAST FOR LATE THIS AFTERNOON AND TONIGHT IS NOT REAL CLEAR CUT
AT THE MOMENT. THINKING IS THAT CONVECTION WILL BECOME MORE
WIDESPREAD ALONG AND SOUTH OF THE FRONT WHERE A VERY UNSTABLE
AIRMASS IS IN PLACE AND 0-6KM BULK SHEAR IS ON THE ORDER OF
40-50KTS AS FORCING FROM SWRN KS SHORTWAVE ENERGY MOVES NEWD
TOWARD THE REGION LATER THIS AFTERNOON. AIDING IN FORCING FOR
ASCENT WILL BE ENTRANCE REGIONS TO MID AND UPPER LEVEL JETS...SO
EXACTLY HOW FAR NORTH OF THE BOUNDARY CONVECTION WILL DEVELOP IS
QUESTIONABLE. WITH MID AND UPPER LEVEL FORCING INCREASING THIS
EVENING...THINK SOME ACTIVITY IS POSSIBLE NORTH OF THE
BOUNDARY...BUT CONFIDENCE IS LOW.

A FEW MODELS ARE GENERATING MCS ACTIVITY DEVELOPING OVER NWRN
NEB/SERN SD THIS EVENING IN ASSOCIATION WITH THE UPPER LEVEL TROF.
THIS ACTIVITY THEN DIVES SEWD AND COULD MOVE INTO OUR WESTERN
COUNTIES MONDAY. WL CONTINUE A SMALL POP TO ACCOUNT FOR THIS NEAR
THE KS/NE BORDERS.

MUCH OF THE REMAINDER OF THE FORECAST WL BE DRY AND NEAR SEASONABLE
FOR TEMPERATURES AS THE UPPER RIDGE BEGINS TO BUILD BACK INTO THE
CNTRL CONUS. THE FORECAST BECOMES MORE UNCLEAR TOWARD THE WEEKEND
AS FLOW BECOMES SOUTHWESTERLY AS A LARGE UPPER LOW BEGINS TO
TRACK ACROSS THE WESTERN CONUS. 12Z GFS WAS NOT FOLLOWED THIS
FORECAST PACKAGE AS IT APPEARS TO TRACK THE LOW TOO FAR NORTH
ACROSS SOUTHERN CANADA.

KERN

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAF ISSUANCE...
CONCERNS IN THE TAF CYCLE INCLUDE CONVECTION THIS AFTN/EVNG INTO THE
EARLY OVERNIGHT...AS WELL AS SMALL POTENTIAL FOR REDUCED VIS CLOSER
TO MRNG.  SHOULD SEE SHRA/TSRA LINGERING NEAR KOMA/KLNK FOR SEVERAL
MORE HRS TODAY.  FOR NOW...HAVE INCLUDED JUST SHOWER AND CB
MENTION...AND WILL AMEND AS NEEDED TO TIME THROUGH ANY TSRA WITH
MVFR CIGS/VIS.  GROUND IS FAIRLY MOIST...AND AS CONVECTION PUSHES
SE...MODELS HINT AT LINGERING LOW-LEVEL MOISTURE AND WEAK WINDS.
DID NOT ADD A VIS RESTRICTION IN THIS CYCLE...BUT WILL NEED TO BE
CONSIDERED IN LATER CYCLES...PARTICULARLY AT KOFK AND ALSO AT KOMA.
ALL SITES SHOULD CLEAR BY AROUND 14Z...WITH INCREASING NWLY WINDS
LATE MRNG.

MAYES

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES/KERN
Hazardous weather outlook, Aug 9, 3:26 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
426 PM CDT SUN AUG 9 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
426 PM CDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING TO
THE SOUTH OF A LINE FROM BEATRICE TO NEBRASKA CITY TO ATLANTIC
IOWA. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. THE SEVERE WEATHER THREAT SHOULD GENERALLY END
BEFORE MIDNIGHT.

A SLOW MOVING COLD FRONT WILL CONTINUE TO PUSH THROUGH SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA THIS EVENING. THE ATMOSPHERE ALONG AND
AHEAD OF THE COLD FRONT HAS BECOME MODERATELY UNSTABLE THIS
AFTERNOON. THIS COMBINED WITH MODERATE SHEAR MAY PRODUCE AN
ISOLATED SEVERE STORM THIS EVENING ALONG THE COLD FRONT. AS THE
ATMOSPHERE STABILIZES LATER THIS EVENING...THE SEVERE WEATHER
THREAT SHOULD GENERALLY END...ALTHOUGH THERE IS A CHANCE OF NON
SEVERE THUNDERSTORMS THOUGH THE REST OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA FROM MONDAY AFTERNOON INTO MONDAY NIGHT.
SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS GENERALLY NOT EXPECTED THIS EVENING
DUE TO THE LOW TORNADO THREAT...SPOTTERS ARE ENCOURAGED ACROSS
SOUTHEAST NEBRASKA TO PASS ALONG ANY REPORTS OF HAIL...WIND DAMAGE
OR RAINFALL AMOUNTS OVER ONE INCH.

BOUSTEAD

In the hours before

Local storm report, Aug 9, 10:55 AM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1155 AM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     HAIL             COLUMBUS                41.43N 97.36W
08/09/2009  E2.00 INCH       PLATTE             NE   TRAINED SPOTTER

            HAIL UP TO TWO INCHES IN DIAMETER

0608 AM     HAIL             COLUMBUS                41.43N 97.36W
08/09/2009  E1.75 INCH       PLATTE             NE   LAW ENFORCEMENT

            HAIL UP TO GOLFBALL SIZE WEST SIDE OF COLUMBUS

0641 AM     HAIL             4 N ROGERS              41.52N 96.92W
08/09/2009  E1.75 INCH       COLFAX             NE   PUBLIC

0652 AM     HAIL             4 NW NORTH BEND         41.51N 96.84W
08/09/2009  E1.75 INCH       DODGE              NE   AMATEUR RADIO

0710 AM     TSTM WND DMG     2 N NICKERSON           41.56N 96.47W
08/09/2009                   DODGE              NE   TRAINED SPOTTER

            4 INCH BRANCHES DOWN.

0710 AM     HAIL             2 N NICKERSON           41.56N 96.47W
08/09/2009  E1.75 INCH       DODGE              NE   TRAINED SPOTTER

0730 AM     TSTM WND DMG     3 NW BLAIR              41.57N 96.18W
08/09/2009                   WASHINGTON         NE   TRAINED SPOTTER

            SMALL TREE DOWN WIND EST 60 MPH

0747 AM     HAIL             1 SW MODALE             41.61N 96.03W
08/09/2009  E1.75 INCH       HARRISON           IA   TRAINED SPOTTER

&&

MAYES
Local storm report, Aug 9, 3:12 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
412 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             1 N FILLEY              40.30N 96.53W
08/09/2009  E2.00 INCH       GAGE               NE   TRAINED SPOTTER

            DAMAGE TO CAR.

&&

MAYES
Local storm report, Aug 9, 3:48 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
448 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     AUBURN                  40.39N 95.84W
08/09/2009  E60 MPH          NEMAHA             NE   CO-OP OBSERVER

&&

MAYES
Local storm report, Aug 9, 4:03 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
503 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     AUBURN                  40.39N 95.84W
08/09/2009                   NEMAHA             NE   EMERGENCY MNGR

            TREES AND TRANSFORMERS DOWN IN AND AROUND AUBURN. ROADS
            BLOCKED. GUST FRONT PRECEDED RAIN.

&&

MAYES

The radar

The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
August 9, 4:25 PM CST
Where
Fremont County, 12 mi E of Hamburg
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
40.600, -95.421

Thunderstorm winds were estimated by the public at around 60 mph east of Hamburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178760.